Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On a problem of W. J. LeVeque concerning metric diophantine approximation

Author: Michael Fuchs
Journal: Trans. Amer. Math. Soc. 355 (2003), 1787-1801
MSC (2000): Primary 11J83, 60F05
Published electronically: December 18, 2002
MathSciNet review: 1953525
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the diophantine approximation problem

\begin{displaymath}\left\vert x-\frac{p}{q}\right\vert\leq\frac{f(\log q)}{q^2} \end{displaymath}

where $f$ is a fixed function satisfying suitable assumptions. Suppose that $x$ is randomly chosen in the unit interval. In a series of papers that appeared in earlier issues of this journal, LeVeque raised the question of whether or not the central limit theorem holds for the solution set of the above inequality (compare also with some work of Erdos). Here, we are going to extend and solve LeVeque's problem.

References [Enhancements On Off] (What's this?)

  • 1. P. ERDOS, Some results on diophantine approximation, Acta Arith. 5 (1959), 359-369. MR 22:12091
  • 2. M. I. GORDIN AND M. H. REZNIK, The law of the iterated logarithm for the denominators of continued fractions, Vestnik Leningrad. Univ. 25 (1970), no. 13, 28-33; English transl., Vestnik Leningrad Univ. Math. 3 (1976), 207-213. MR 43:1939
  • 3. I. A. IBRAGIMOV, Some limit theorems for stationary processes, Teor. Verojatnost. i Primenen. 7 (1962) 361-392; English transl. in Theory Probab. Appl. 7 (1962), 349-382. MR 26:5634
  • 4. A. YA. KHINTCHINE, Zur metrischen Theorie der diophantischen Approximationen, Math. Z. 24 (1926) 706-714.
  • 5. W. J. LEVEQUE, On the frequency of small fractional parts in certain real sequences I, Trans. Amer. Math. Soc. 87 (1958) 237-260. MR 20:2314
  • 6. W. J. LEVEQUE, On the frequency of small fractional parts in certain real sequences II, Trans. Amer. Math. Soc. 94 (1959) 130-149. MR 22:12090
  • 7. M. PELIGRAD, On the asymptotic normality of sequences of weak dependent random variables, J. Theoret. Probab. 9 (1996) 703-715. MR 97e:60046
  • 8. W. PHILIPP, Mixing sequences of random variables and probablistic number theory, Mem. Amer. Math. Soc. 114 (1971). MR 55:10411
  • 9. W. PHILIPP, The central limit problem for mixing sequences of random variables, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 12 (1969) 155-171. MR 39:7660
  • 10. P. SZÜSZ, Über die metrische Theorie der diophantischen Approximation II, Acta Arith. 8 (1963) 225-241. MR 27:3585
  • 11. P. SZÜSZ, Verallgemeinerung und Anwendung eines Kusminschen Satzes, Acta Arith. 7 (1962) 149-160. MR 27:3584

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11J83, 60F05

Retrieve articles in all journals with MSC (2000): 11J83, 60F05

Additional Information

Michael Fuchs
Affiliation: Institut für Geometrie, Technische Universität Wien, Wiedner Hauptstrasse 8-10/113, 1040 Wien, Austria
Address at time of publication: Institute of Statistical Science, Academia Sinica, Taipei, 115, Taiwan, R.O.C.

Keywords: Continued fractions, metric diophantine approximation, dependent random variables, central limit theorem
Received by editor(s): February 7, 2002
Received by editor(s) in revised form: September 18, 2002
Published electronically: December 18, 2002
Additional Notes: This work was supported by the Austrian Science Foundation FWF, grant S8302-MAT
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society